Antibiotics are medications used to treat infections caused by bacteria. Because of the potential dangers of the illnesses that require antibiotics and because of the potential side effects and overuse of antibiotics in general, WE DO NOT GENERALLY PRESCRIBE ANTIBIOTICS OVER THE PHONE. The types of illnesses that require antibiotics need to be evaluated with a careful physical examination, often times laboratory testing and sometimes x-rays. These measures are helpful in establishing a correct diagnosis. Many types of illnesses do not benefit from an antibiotic and may actually be made worse by taking it. Antibiotics are effective only against bacterial illnesses and have no effect on the course of viral illnesses such as the common cold, the flu and viral gastroenteritis (vomiting and diarrhea due to viruses). An accurate diagnosis is essential to determine not only if your child needs an antibiotic, but also to decide which antibiotic will work best, since certain types of infections respond best to a specific antibiotic. For these reasons, please do not call us requesting an antibiotic for your child without a proper evaluation.
Taking an antibiotic for nonspecific symptoms such as fever, cough, sore throat or cold symptoms may not only be unnecessary, but may delay the diagnosis or mask a more serious illness. For this reason, we recommend that you do not give your child leftover medications or use an antibiotic prescribed for someone else. Just as with any medication, antibiotics have potential side effects. If your child is placed on an antibiotic, you should observe him or her for possible side effects.
SIDE EFFECTS: The most common side effect seen with antibiotic use is gastrointestinal upset manifested as diarrhea and/or vomiting. This happens because the bacterial micro-flora of the GI tract can be disrupted by an antibiotic. Mild diarrhea is of little concern. Cultured yogurt, sweet acidophilus milk, Culturelle for Kids (one packet twice per day) or Lactinex granules (one packet three to four times per day) can restore the bowel’s bacterial flora to its normal state. Fruits and veggies also help to resolve diarrhea that is associated with antibiotics.
The probiotics mentioned above can also be used to prevent diarrhea while taking an antibiotic. Take as directed above if you are placed on an antibiotic to prevent GI upset.
If your child develops diarrhea that is severe or is associated with blood in the stool while taking an antibiotic, you should make an appointment for an office visit to evaluate the situation. If vomiting occurs with antibiotic use, make sure you are properly administering the antibiotic. Some antibiotics are required to be taken with food. If this is unsuccessful at stopping the vomiting, you should call the office.
Your child may also have a side effect to an antibiotic manifested by an allergic rash. There are several different types of allergic rashes seen with antibiotic use. It is also common to have rashes caused by viruses during treatments with antibiotics. Because of these factors, it is impossible to evaluate rashes by telephone. You should do the following if your child develops a rash while on an antibiotic:
- Discontinue the antibiotic.
- Take a photo of the rash.
- Make an appointment for your child at the office during regular office hours to evaluate the cause of the rash. It’s a big deal to erroneously lose the use of an antibiotic, when the cause of the rash is a virus and not an allergic reaction to the antibiotic.
- If a bruise-like rash or a rash associated with blisters develops, call us right away. A trip to the emergency room may be needed.
- Administer Benadryl (see Dosing Guide). This may help to resolve the rash and will help with itching.
- You should take your child to the nearest emergency room or call 911 (if severe) for breathing difficulties associated with an allergic rash.
Antibiotics can cause secondary yeast infections in the mouth with little white bumps called “thrush” and in the diaper area causing a diaper rash or diaper dermatitis. If your child develops a secondary yeast infection, call our office phone nurse during regular office hours. Our nurse will phone in a prescription for these two problems.
We are often asked about the effects of prolonged antibiotic use. Prolonged antibiotic use is usually safe. Prolonged antibiotic use does nothing to harm the body’s immune system. It is possible for bacteria to develop resistance to antibiotics to which they are exposed for long periods of time. Most often, we prescribe antibiotics for a period of only ten days, thus limiting this development of resistance. Certain types of infections such as sinus infections may require a longer course of treatment. Your child may need an antibiotic for several weeks or months. Certain individuals (for example, someone who has had rheumatic fever or someone who has lost their spleen) may require antibiotics on a lifelong basis. Although resistance to antibiotics does sometimes develop, it is a problem which can usually be taken care of by switching to a different class of antibiotics. Long-term consequences from prolonged antibiotic usage are rare.
Antibiotics are wonderful drugs and have probably saved more lives than any other class of medication. They are not a cure-all, however, and are not without risk. They should only be used at the direction and under the supervision of a physician.